Taking Just a Little Too Much Tylenol Each Time Can Be Deadly
November 28, 2011
By Maia Szalavitz
“Try this: never take Tylenol again and you won’t even have to be concerned with this. Duh!” –KTRN
Taking just a little bit too much acetaminophen (Tylenol) over the course of days or weeks is more likely to be fatal than taking a single, massive overdose, according to a new study. In part, that’s because when people take such a “staggered overdose,” physicians aren’t always able to identify the problem in time to help.
Acetaminophen is one of the most commonly used drugs in the world, with 28 billion doses purchased in the U.S. in 2005 alone. But its very familiarity can obscure the fact that it is a powerful drug, and that taking only slightly higher than recommended doses can cause potentially fatal liver damage. Tylenol overdose is the leading cause of acute liver failure in the U.S., leading to 26,000 hospitalizations and nearly 500 deaths annually, according to the Food and Drug Administration.
The new study, led by Dr. Kenneth Simpson of the University of Edinburgh in Scotland, followed 663 hospital patients who had suffered from acetaminophen overdose between 1992 and 2008. Of these patients, 161 had taken a staggered overdose, increasingly escalating their use of painkillers containing acetaminophen to treat common pain like toothache, headache and muscle pain.